Tags: testosterone | fd warning | libido | anti-aging

FDA: Beware Testosterone Dangers

FDA: Beware Testosterone Dangers

(Dreamstime)

By    |   Monday, 31 October 2016 11:58 AM

The FDA sent out a warning on Monday that popular testosterone supplements can cause heart attacks and other life-threatening conditions, and as a result, the agency says all packaging will contain new warnings.

The agency is taking action against testosterone supplementation and anabolic-androgenic steroids (AAS), which have been linked to infertility and personality changes, due to an increase of abuse and dependence, according to a news release on the agency's website.

When patients or athletes take higher doses that prescribed, they risk serious side effects affecting the heart, brain, liver and edocrine systems, that could result in heart attack, liver toxicity, insomnia, stroke, depression, and male infertility, the warning states.

The agency reported that labeling on all prescription testosterone products used to treat "low T" will be revised. The use of such supplementation has gone widely unchecked in recent years, with anti-aging clinics springing up across the country. Millions of men are currently using testosterone gels, pills, or injections to boost their levels of testosterone in the hopes of physical health or libido gains.

Although testosterone is primarily a male hormone, it is present in women as well. And women are taking notice: Testosterone is being used as an experimental treatment to raise women's sexual interest, and women with low androgen levels who have had their ovaries removed are thought to benefit from low-dose testosterone therapy. Those who simply have declining levels due to age also may be advised to use supplementation to restore healthy levels.

Anabolic steroids are synthetic variations of testosterone that are often prescribed to treat muscle-wasting conditions such as AIDs and cancer. But the FDA reports that "testosterone and other AAS are abused by adults and adolescents, including athletes and body builders."

"Abuse of testosterone, usually at doses higher than those typically prescribed and usually in conjunction with other AAS, is associated with serious safety risks affecting the heart, brain, liver, mental health and endocrine system," the agency added.

Along with labeling changes, there will be an update to the abuse and dependence section in safety information literature as well.

© 2020 NewsmaxHealth. All rights reserved.

   
1Like our page
2Share
Health-News
The FDA sent out a warning on Monday that popular testosterone supplements can cause heart attacks and other life-threatening conditions, and as a result, the agency says all packaging will contain new warnings.
testosterone, fd warning, libido, anti-aging
344
2016-58-31
Monday, 31 October 2016 11:58 AM
Newsmax Media, Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved